Researchers have warned people that they need to let their doctor know if they decide to start using a pill organiser because of the risk of overdoses
A recent trial of patients who switched to a pill organiser found they could actually be putting themselves at risk of overdosing, leading to falls, incapacitation and dangerously low blood sugar.
Scientists from the University of East Anglia believe this is because over a third of over 75-year-olds who use drugs from traditional packaging fail to take them regularly, effectively under-dosing. This means that doctors end up having to increase the dosage (as they believe the drugs to be ineffective and because the patient doesn’t admit that they’ve been missing doses).
However, when they change to a pill organiser, it becomes much easier to keep track of when to take pills at the correct times of day. However, because they’re now taking them as prescribed (but at a higher dose than they really need), they end up overdosing and suffering the side effects.
The UEA researchers believe GPs and pharmacists need to speak to patients and check what kind of packaging they’re currently taking their drugs from and establish what quantity they are taking.
Dr Debi Bhattacharya from the UEA School of Pharmacy said:
‘A lot of people use pill organisers to help them take the right medication at the right time of day.
‘We found that on average, when patients who had previously taken their medication sporadically were switched to a pill organiser, they took all of their medication and became unwell, whilst those who remained on usual medication packaging did not have any adverse effects.
‘The fact that using a pill organiser could cause patients to experience adverse effects from their medication sounds rather counterintuitive. It’s likely that this is because the patients had been taking their medication sporadically, and weren’t getting the expected health improvements.
‘When these patients were switched to a pill organiser and suddenly starting taking more of their prescribed medication than previously, they experience normal side effects.’
The study looked at two groups of people who took medication and were monitored for eight weeks. Half the group continued to take medication from traditional packaging and half switched to a pill organiser. Among the second group (which contained 15 people), three falls were recorded, one hypoglycaemic episode occurred and one patient got stuck in the bath for 12 hours before being rescued.
‘The results of this trial are encouraging as they suggest that pill organisers do help patients to take their medication as prescribed,’ says Dr Bhattacharya.
‘People who are already using a pill organiser without any ill effects should not stop using it as they do seem to help.
‘It’s the switching stage which appears to be the danger.’
So if you’ve decided to give your loved one with dementia a pill dispenser because they were forgetting to take their medication, make sure you speak to their GP about what their current dosage is and whether it might need to be adjusted if they then start taking it more regularly.